Medication options. I typically offer fluoxetine (Prozac) or citalopram (Celexa) because they have the most evidence of effectiveness in kids, and are most comfortably tolerated. Bupropion (Wellbutrin) is often my third option, because it too is well tolerated and has an alternative pathway of action. Often parents will either have a strong feeling against one of these medications (Prozac seems to be the most stigmatized medication in my experience), or a strong feeling in favor of one (for example, if a parent or relative has tried one and done well). Some parents do not want to be presented with different options and just ask me to make the decision, and then I’ll usually say, “If you’re asking me to choose, I think you should pick this option because..” and give my rationale. Parents need to know my choices aren’t arbitrary, so I try to help them understand how I think about it. Common parental concerns. The most common concern about antidepressants is some variation of, “I’ve heard that SSRIs cause kids to commit suicide.” In this case, I usually tell parents, “The FDA pooled a lot of studies and lumped a lot of medications together in something called a metaanalysis, and they were able to study about 4,000 patients to answer this question. They found that among the kids who got a sugar pill, about two percent had thoughts about suicide, and among kids who got real medications, about four percent had suicidal thoughts. But nobody in the study actually committed suicide, and after three weeks there was no difference in suicidal thoughts between kids on medication and kids on sugar pill. So the FDA now recommends weekly check-ins the first month to make sure there are no suicidal thoughts” (Wellbutrin [package insert]. Research Triangle Park, NC: GlaxoSmithKline; 2009). I give parents the option of how often they want to bring their kids in, although I am more likely to recommend weekly visits for adolescents because they are not as well supervised as younger kids. Also, adolescents tend to be impatient and more frequent visits give me an opportunity to buoy their confidence that the medication will work, even if they don’t feel any different right away. I sometimes use lamotrigine (Lamictal) for treatment resistant depression, and parents may ask about Stevens Johnson syndrome. I describe the syndrome as an allergic reaction that can occur in response to almost any medication. Lamotrigine got a reputation for being more likely to cause Stevens Johnson because it was often used along with divalproate (Depakote), and divalproate slows down lamotrigine’s metabolism so that the patient has a very high blood level on a normal or even low dose. I tell parents: “If you see a fast moving rash, particularly around the mouth, go directly to the emergency room and do not pass go!” ADHD
The medication options. I tell parents that the standard treatments for ADHD are stimulant medications because they work better than anything else to help kids focus. For some kids for whom impulsivity is the main issue, I will offer guanfacine (Tenex) or clonidine. I will also mention atomoxetine (Strattera) or bupropion, which have milder focusing effects but have the advantage of lasting 24 hours. Atomoxetine is FDA approved for ADHD in children, while bupropion is not. Common parental concerns. I hear some of the same concerns about stimulants time and again. They include the following:
- “These medications are dangerous.” To put the dangers of stimulants into perspective, I generally use an analogy from general medicine, such as antibiotics. I might say, “Let’s think about a medication that you may not be as uncomfortable with, like penicillin. Do you know how many people die per year on penicillin, due to allergic side effects? About 400” (Neugut AL et al., Arch Intern Med 2001;61(1):15–21).
- “Don’t stimulants cause growth stunting?” The research is mixed as to whether kids on stimulants have any permanent decrease in height (Vitiello B, Child Adolesc Psychiatr Clin N Am 2008;17(2):459–474). My clinical experience is that as long as children on stimulants can maintain their body weight by eating enough, they grow normally. Most parents respond, “Okay, I can feed them—I know how to do that.”
- “I’ve heard that stimulants cause heart problems.” In almost all cases of cardiac complications, the problem has been when children have increased their doses quickly from very low to very high doses. There are very few cases in the literature of children who have developed cardiac problems on the usual doses. In a large study of 55,000 children conducted over 10 years in Florida, five children died of heart attack, but none of them were on stimulants (Winterstein AG et al., Pediatrics 2007;120(6):e1494–1501). That being said, I ask if patients have had a history of cardiac problems before starting stimulants, and I order an EKG if so.
- “It seems that all psychiatrists are giving kids the ADHD diagnosis these days.” I point out that I didn’t give the child the diagnosis, but that we came up with the diagnosis based on rating scales from the parents and the teachers—scales that are scientifically studied to make sure kids with ADHD differentiate from normal kids. While this is not as a objective as a blood test, it is based on the same principle, in that both methods use a marker to differentiate a disease state from a normal state when comparing groups of people.
- “I don’t want my kid to be a zombie.” It is true that some kids become sedated and zombie-like on ADHD drugs. I tell parents that although this is not an uncommon side effect, it is dose related. The nice thing about a stimulant is that you can lower the dose or stop it and no harm has been done.
- “Don’t stimulants cause tics?” Several studies have looked at this issue and there is no evidence that stimulants cause tics in children who do not already have them. Some kids’ tics get worse on stimulants, but some children’s actually get better (Law SF et al., J Am Acad Child Adolesc Psychiatry 1999;38 (8):944–951; Varley CK et al., Compr Psychiatry 2001;42(3):527–536; Tourette’s Syndrome Study Group, Neurology 2002;58 (4):527 –536). If tics happen and it bothers the child, they are treatable or we can change the medication.
- “Aren’t stimulants addictive?” I generally tell parents that "stimulants are just not as interesting to use as street drugs." I go on to explain to them that in part, this is because extended release formulations make it so you just can’t get high quickly, but also because high doses just don’t feel good to most kids. There is a withdrawal syndrome in which kids can get grouchy or headachy, but this is the same kind of withdrawal people have when they stop using caffeine. In fact, there are studies showing that if you treat kids with ADHD, they are less likely to use recreational drugs because they are less impulsive (Biederman, J et al., Pediatrics 1999;104(2):e20). Nonetheless, there are always some kids who will sell or give away their stimulants to other kids, or who will abuse the medication. But as long as parents keep possession of the supply and control how much their child gets every day, this is unlikely to happen (Kollins SH, J Clin Psychiatry 2003;64(suppl 11):14–18).
The medication options. Depending on the patient, I may prescribe SSRIs, benzodiazepines, and buspirone, or third tier options. Common parental concerns.
- “What about the risk of suicide?” I give parents the same warnings about SSRIs that I outlined above in the depression section. Usually, however, I find they are less concerned about this side effect because they see their children as anxious rather than as depressed.
- “Aren’t benzodiazepines addictive?” I tell parents that yes, they are physically addictive, and if a child stays on a benzodiazepine for a long time, it shouldn’t be stopped right away or the child might have a seizure. As with stimulants, I emphasize that as long as the parents control access, kids are unlikely to abuse it.
The medication options. Antipsychotics. Common parental concerns. Ironically, parents rarely are particularly resistant to trying antipsychotics, because at least in my practice, these medications are reserved as a last resort, and at that point the parents have tried everything and are at their wits’ ends. I do lay out the usual potential side effects, and I point out the risks of treating versus not treating. The risk of not treating is disrupted attachment, which I explain this way: “I don’t want you to get to the point where you don’t like your child.” I also discuss the risk that without antipsychotics, psychotic symptoms may become harder to treat over time.